Alert archive / South Dakota / Tornado Warnings in 2018
Tornado Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 16, 2018, 8:00 PM CDT for Hand County, Spink County, South Dakota. It was in force for 30 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2018, 8:00 PM CDT (01:00 UTC)
- Expired
- Jun 16, 2018, 8:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Hand County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:05 PM CDT | HAIL 1.75 | 7 N Saint Lawrence, SD | |
| Jun 16, 8:07 PM CDT | TORNADO | 5 S Burdette, SD | TREE DAMAGE, LARGE BRANCHES BROKEN AND TOSSED 25 TO 50 FEET IN ALL DIRECTIONS OF SOURCE. CORN CROP BENT AND FLATTENED IN AREAS. |
| Jun 16, 8:15 PM CDT | HAIL 2.75 | 6 Ese Burdette, SD | ESTIMATED BASEBALL AND GOLF BALL SIZED HAIL. |
| Jun 16, 8:16 PM CDT | TSTM WND DMG | 6 Se Burdette, SD | BROKEN WINDOWS, DAMAGED SIDING, CALVING SHED THROWN, AND BARN DAMAGED. NATIONAL WEATHER SERVICE TEAM ON WAY TO ASSESS DAMAGE. |
| Jun 16, 8:16 PM CDT | TORNADO | 6 Se Burdette, SD | BROKEN WINDOWS, DAMAGED SIDING, CALVING SHED THROWN, AND BARN DAMAGED. CHEMICAL AND WATER TANKS TOSSED. HAY BALES TOSSED 50 FEET OR MORE FROM ORIGINAL LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:38 PM CDT | Tornado Watch | SPC | 8 hr |
| Jun 16, 3:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1622 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 30.6
The text
As transmitted.
193
WFUS53 KABR 170100
TORABR
SDC059-115-170130-
/O.NEW.KABR.TO.W.0004.180617T0100Z-180617T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
800 PM CDT SAT JUN 16 2018
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Northeastern Hand County in central South Dakota...
Southwestern Spink County in northeastern South Dakota...
* Until 830 PM CDT.
* At 800 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Burdette, or 10 miles northeast of Miller, moving
northeast at 20 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Burdette around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4465 9900 4481 9878 4464 9864 4464 9870
4462 9871 4458 9889
TIME...MOT...LOC 0100Z 242DEG 17KT 4464 9887
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
Serr1 follow-up statement
018
WWUS53 KABR 170118
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
818 PM CDT SAT JUN 16 2018
SDC059-115-170130-
/O.CON.KABR.TO.W.0004.000000T0000Z-180617T0130Z/
Hand SD-Spink SD-
818 PM CDT SAT JUN 16 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHEASTERN HAND AND SOUTHWESTERN SPINK COUNTIES...
At 818 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Burdette, or 17 miles northeast of Miller, moving
east at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Hand and southwestern Spink Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4465 9900 4481 9878 4464 9864 4464 9870
4462 9871 4458 9889
TIME...MOT...LOC 0118Z 252DEG 32KT 4466 9870
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
SerrWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 16, 7:08 PM CDT, 52 minutes earlier.
Area forecast discussion, Jun 16, 7:08 PM CDT, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
708 PM CDT Sat Jun 16 2018
.UPDATE...
Issued at 708 PM CDT Sat Jun 16 2018
00z aviation discussion updated below.
&&
.SHORT TERM...(This Evening through Sunday Afternoon)
Issued at 316 PM CDT Sat Jun 16 2018
A warm front is draped over the region this afternoon, stretching
from just north of Ortonville southwestward to Pierre. Storms will
fire along and southeast of this boundary as it pushes north and
east this evening and a llj helps break the CAP. Best chances for
severe convection remain across northeast SD and west central MN
where shear and CAPE are ample. CAMs solutions have been less than
stellar today, but tend to agree with onset time of discrete cells
around 6 pm CDT.
As the low pushes northeast into South Dakota overnight, the main
concern will turn to the potential for heavy rain and flooding. The
tropical airmass is well-primed for 2 to 3 inch per hour rates in
thunderstorms, especially if they set up along the theta-e ridge and
begin training. Have a Flash Flood Watch out for the potential from
south central SD to west central MN.
Cooler air will move in behind the low on Sunday with highs
struggling to reach 70 from the James valley west. Thunderstorms
will still be around in the morning, and stratus is likely to linger
through the day. The threat for storms to produce stronger winds in
the caa environment in the early morning is possible, as well.
.LONG TERM...(Sunday Evening through Saturday)
Issued at 316 PM CDT Sat Jun 16 2018
Southwest flow aloft will persist over the northern plains through
mid week as a closed low spins over the northwestern CONUS. By the
later half of the week and weekend, the upper low pressure system
makes a gradual, disorganized progression east/northeast across the
plains states. This overall pattern would suggest a trend toward an
active weather week with multiple chances for precipitation in the
long term period. Of course model consistency and consensus in any
details is lacking and therefore forecaster confidence in
timing/placement of POPS remains low as well. Models do hint at
Tuesday/Wednesday being the only dry/POP free period in the long
term as surface high pressure and slightly drier air working into
the area. Otherwise, moisture (well above normal PWATs) and CAPE
return Thursday and persist into the weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 708 PM CDT Sat Jun 16 2018
Showers and thunderstorms are expected to affect all airports
tonight into Sunday. The storms may be severe along with heavy rain.
Otherwise, expect MVFR conditions in thunderstorms with lower
ceilings MVFR/IFR moving into the region tonight and Sunday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Sunday morning for SDZ006>008-010-011-
016>021-033>037-045-048.
MN...Flash Flood Watch through Sunday morning for MNZ039-046.
&&
UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...Serr
AVIATION...MohrHazardous weather outlook, Jun 16, 5:46 AM CDT, 14 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 546 AM CDT Sat Jun 16 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171100- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 546 AM CDT Sat Jun 16 2018 /446 AM MDT Sat Jun 16 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Early morning storms will move across northeast South Dakota. Widespread severe weather is not anticipated though we can not rule out an isolated severe storm or two, with the risk being mainly in the form of hail and gusty winds. The main threat for severe weather appears to be highlighted between 5 PM CDT this afternoon and 11 PM CDT tonight, in the form of large hail, damaging winds and possibly a tornado or two. The severe weather threat currently looks to reside east of a line from roughly Leola to Redfield. By late evening into the late night hours, the severe weather threat transitions to heavy rain and a potential flooding risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday A severe weather threat of heavy rain exists on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Dorn
In the hours before
Special weather statement, Jun 16, 6:23 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
623 PM CDT SAT JUN 16 2018
SDZ020-022-023-170015-
Hamlin SD-Deuel SD-Codington SD-
623 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEUEL...EASTERN
HAMLIN AND SOUTHEASTERN CODINGTON COUNTIES UNTIL 715 PM CDT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Albert, or 12 miles west of Estelline, moving northeast at 30
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Estelline, Castlewood, Lake Norden, Hayti, Toronto, Brandt, Lake
Poinsett, Dempster, Stone Bridge, Poinsett Colony, Lake Albert and
Claremont Colony.
A Tornado Watch remains in effect until midnight CDT for northeastern
South Dakota.
LAT...LON 4454 9673 4454 9732 4455 9740 4487 9695
4461 9653
TIME...MOT...LOC 2323Z 239DEG 24KT 4452 9714
TelkenSpecial weather statement, Jun 16, 6:24 PM CDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Aberdeen SD 624 PM CDT SAT JUN 16 2018 SDZ034>036-170015- Hughes SD-Sully SD-Hyde SD- 624 PM CDT SAT JUN 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLY...WEST CENTRAL HYDE AND NORTHEASTERN HUGHES COUNTIES UNTIL 715 PM CDT... At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near Harrold, or 15 miles southeast of Onida, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Sully...west central Hyde and northeastern Hughes Counties. A Severe Thunderstorm Watch remains in effect until midnight CDT for central South Dakota. LAT...LON 4448 9987 4454 9995 4478 9972 4465 9950 TIME...MOT...LOC 2324Z 223DEG 17KT 4457 9983 Serr
Special weather statement, Jun 16, 6:59 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Aberdeen SD
659 PM CDT SAT JUN 16 2018
SDZ021-023-170030-
Deuel SD-Grant SD-
659 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEUEL AND SOUTHEASTERN
GRANT COUNTIES UNTIL 730 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oakwood State Park, or near Clear Lake, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clear Lake, Gary, Revillo, La Bolt, Altamont, Albee, Lake Cochrane
Rec Area, Tunerville, Moritz and Lake Alice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until midnight CDT for northeastern
South Dakota.
LAT...LON 4467 9652 4482 9688 4517 9662 4510 9645
4473 9645
TIME...MOT...LOC 2359Z 215DEG 35KT 4485 9671
TelkenLocal storm report, Jun 16, 7:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 9 N HOLABIRD 44.65N 99.60W
06/16/2018 E1.00 INCH HYDE SD TRAINED SPOTTER
&&
DYELocal storm report, Jun 16, 7:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
738 PM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND GST HOLABIRD 44.53N 99.60W
06/16/2018 M67 MPH HYDE SD MESONET
&&
DYEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:04 PM CDT | Tornado Warning | ABR | Hand, Hyde | 26 min |
| Jun 16, 7:11 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde, Sully | 49 min |
| Jun 16, 7:38 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Spink | 52 min |
| Jun 16, 8:10 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 50 min |
| Jun 16, 8:25 PM CDT | Tornado Warning | ABR | Hand, Spink | 22 min |
| Jun 16, 8:48 PM CDT | Special Weather Statement | ABR | Marshall | 42 min |
| Jun 16, 9:19 PM CDT | Flash Flood Warning | ABR | Jones | 6 hr |
| Jun 16, 9:22 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 23 min |
| Jun 16, 9:26 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 34 min |
| Jun 16, 11:02 PM CDT | Areal Flood Warning | ABR | Hand, Hyde, Spink | 6 hr |
Nearby
Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.